Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Nov 16, 2006, 12:06 AM EST for Yadkin County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 12:06 AM EST (05:06 UTC)
- Expired
- Nov 16, 2006, 12:30 AM EST
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 12:30 AM EST | TSTM WND DMG | 8 W Yadkinville, NC | TREES DOWN ON HWY 21N NEAR LONGTOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KRNK 160507 TORRNK NCC197-160530- /O.NEW.KRNK.TO.W.0005.061116T0506Z-061116T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 AM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 1230 AM EST * AT 1205 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BUCK SHOALS...OR ABOUT 9 MILES SOUTHWEST OF YADKINVILLE...MOVING NORTH AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... BUCK SHOALS... BROOKS CROSSROADS... ARLINGTON... BOONVILLE... THIS STORM HAS A HISTORY OF PRODUCING DAMAGE ACROSS NORTHERN IREDELL COUNTY. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR YADKIN COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3604 8088 3603 8063 3626 8057 3623 8085 $$ LAWRENCE
3 follow-up statements
000 WWUS51 KRNK 160514 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1214 AM EST THU NOV 16 2006 NCC197-160530- /O.CON.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/ YADKIN NC- 1214 AM EST THU NOV 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR WESTERN YADKIN COUNTY... AT 1209 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BROOKS CROSSROADS...OR ABOUT 8 MILES WEST OF YADKINVILLE...MOVING NORTH AT 55 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARLINGTON...JONESVILLE...NEBO AND BOONVILLE IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 60 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3604 8088 3603 8063 3626 8057 3623 8085 $$ LAWRENCE
000 WWUS51 KRNK 160519 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1218 AM EST THU NOV 16 2006 NCC197-160530- /O.CON.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/ YADKIN NC- 1218 AM EST THU NOV 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR YADKIN COUNTY... AT 1214 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THE INITIAL AREA OF STRONG ROTATION APPEARS TO HAVE WEAKENED ACROSS NORTHERN YADKIN COUNTY...BUT DOPPLER RADAR INDICATES ANOTHER STRONG AREA OF ROTATION DEVELOPING NEAR SHACKTOWN...OR ABOUT 2 MILES EAST OF YADKINVILLE...MOVING NORTH AT 55 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEBO... BOONVILLE AND EAST BEND IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3605 8074 3606 8052 3624 8049 3624 8078 $$ LAWRENCE
000 WWUS51 KRNK 160529 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 AM EST THU NOV 16 2006 NCC197-160539- /O.EXP.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/ YADKIN NC- 1229 AM EST THU NOV 16 2006 ...THE TORNADO WARNING FOR YADKIN COUNTY EXPIRES AT 1230 AM EST... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF YADKIN COUNTY AND NO LONGER POSES A THREAT. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4 WITH ANY STORM REPORTS. LAT...LON 3605 8074 3606 8052 3624 8049 3624 8078 $$ LAWRENCE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Nov 15, 10:42 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 15, 10:42 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EST WED NOV 15 2006
.UPDATE...
HAVING TO MAKE MORE ADJUSTMENTS TO TEMPS OVERNIGHT AS APPEARS LITTLE
COOLING WILL OCCUR EVEN AS RAIN MOVES IN...AND WARM FRONT ON OUR
SOUTHEAST DOORSTEP LOOKS LIKE IT WILL BRING MID 60S TO THE PIEDMONT
BY MORNING.
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR VAZ010>017-032.
WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR VAZ010>017.
HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR VAZ007-009.
NC...FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR NCZ001>003-
018>020.
WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ043>045.
HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR WVZ042.
&&
UPDATE...JSHazardous weather outlook, Nov 15, 10:11 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1011 PM EST WED NOV 15 2006 NCZ001>003-018>020-VAZ010>017-032-170315- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS TONIGHT ARE EXPECTED TO BE HEAVY AT TIMES...AND MAY BRING RAINFALL RATES OF 1 TO 2 INCHES AN HOUR FOR A PERIOD. RAINFALL TOTALS OF 1.5 TO 3 INCHES ARE LIKELY...ESPECIALLY ALONG AND NEAR THE BLUE RIDGE. IN ADDITION A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST WINDS WHICH MAY GUST AS HIGH AS 50 MPH TONIGHT ACROSS THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. VAZ007-009-WVZ042-170315- TAZEWELL-SMYTH-MERCER- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT. SOUTH-SOUTHEAST WINDS AHEAD OF A SLOW MOVING COLD FRONT MAY GUST AS HIGH AS 60 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. WVZ043>045-170315- SUMMERS-MONROE-GREENBRIER- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON THROUGH EARLY THURSDAY MORNING FOR WIND SOUTHEAST WIND GUSTS TO 50 MPH ALONG THE HIGHER RIDGES. SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AT THIS TIME. THIS MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-170315- STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Nov 15, 11:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 PM EST WED NOV 15 2006 NCZ002-003-019-020-VAZ011-013>017-032-WVZ044-160600- YADKIN NC-WILKES NC-SURRY NC-ALLEGHANY NC-GRAYSON VA-PATRICK VA- FLOYD VA-MONTGOMERY VA-GILES VA-MONROE WV-CARROLL VA-PULASKI VA- 1159 PM EST WED NOV 15 2006 AT 1157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM EASTERN WILKES AND YADKIN COUNTIES...NORTHWARD INTO ALLEGHANY AND SURRY COUNTIES IN NORTHWEST NORTH CAROLINA...AND NORTHWARD INTO THE VIRGINIA BORDER COUNTIES INCLUDING THE NEW RIVER VALLEY. THIS LINE IS MOVING SLOWLY EASTWARD...AND PRODUCING VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH THIS LINE AS IT MOVES THROUGH. FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE FROM THIS HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 12:02 AM EST | Severe Thunderstorm Warning | RNK | Yadkin | 43 min |
| Nov 16, 12:23 AM EST | Severe Thunderstorm Warning | RNK | Surry | 26 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.